Alert archive / Virginia / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 161, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2011, 2:37 AM EDT for 4 counties in Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2011, 2:37 AM EDT (06:37 UTC)
- Expired
- May 23, 2011, 3:30 AM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
Counties Carroll County, VA, Floyd County, VA, Franklin County, VA, Patrick County, VA
The radar
The Roanoke radar (KFCX), 18 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:00 AM EDT | TSTM WND DMG | 9 N Rocky Mount, VA | TREES DOWN NEAR RED VALLEY ON RT. 116 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 6.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 2383 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
804
WUUS51 KRNK 230637
SVRRNK
VAC035-063-067-141-230730-
/O.NEW.KRNK.SV.W.0161.110523T0637Z-110523T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
237 AM EDT MON MAY 23 2011
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
FLOYD COUNTY IN SOUTHWEST VIRGINIA
NORTHEASTERN CARROLL COUNTY IN SOUTHWEST VIRGINIA
* UNTIL 330 AM EDT.
* AT 235 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR WILLIS...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLIS...
FLOYD...
ENDICOTT...
FERRUM...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3688 8075 3717 7981 3686 7964 3682 7993
3683 8000 3681 8001 3672 8069
TIME...MOT...LOC 0637Z 257DEG 28KT 3685 8047
$$
KK2 follow-up statements
672
WWUS51 KRNK 230708
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 AM EDT MON MAY 23 2011
VAC035-230718-
/O.CAN.KRNK.SV.W.0161.000000T0000Z-110523T0730Z/
CARROLL VA-
308 AM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CARROLL COUNTY IS
CANCELLED...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
&&
LAT...LON 3693 8060 3717 7981 3686 7964 3682 7993
3683 8000 3681 8001 3675 8047
TIME...MOT...LOC 0708Z 257DEG 28KT 3690 8018
$$
VAC063-067-141-230730-
/O.CON.KRNK.SV.W.0161.000000T0000Z-110523T0730Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
308 AM EDT MON MAY 23 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 AM EDT
FOR FLOYD...FRANKLIN AND NORTHEASTERN PATRICK COUNTIES...
AT 307 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR ENDICOTT...OR 7 MILES EAST OF FLOYD...MOVING EAST AT 30
MPH.
LOCATIONS IMPACTED INCLUDE...
ENDICOTT...
FAIRY STONE STATE PARK...
FERRUM...
ROCKY MOUNT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 3693 8060 3717 7981 3686 7964 3682 7993
3683 8000 3681 8001 3675 8047
TIME...MOT...LOC 0708Z 257DEG 28KT 3690 8018
$$
KK347
WWUS51 KRNK 230725
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
325 AM EDT MON MAY 23 2011
VAC063-067-141-230736-
/O.EXP.KRNK.SV.W.0161.000000T0000Z-110523T0730Z/
PATRICK VA-FRANKLIN VA-FLOYD VA-
325 AM EDT MON MAY 23 2011
...THE SEVERE THUNDERSTORM WARNING FOR FLOYD...FRANKLIN AND
NORTHEASTERN PATRICK COUNTIES EXPIRES AT 330 AM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3693 8060 3717 7981 3686 7964 3682 7993
3683 8000 3681 8001 3675 8047
TIME...MOT...LOC 0726Z 257DEG 28KT 3693 8001
$$
KKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:24 AM EDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 23, 1:24 AM EDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 124 AM EDT MON MAY 23 2011 .SYNOPSIS... A WARM FRONT WILL CONTINUE TO DRIFT NORTH OF THE AREA TODAY AND TONIGHT BEFORE SINKING BACK SOUTH TOWARD THE REGION TUESDAY. UPPER LEVEL IMPULSES TRACKING ACROSS THE FROM THE WEST WILL KEEP THE THREAT FOR PERIODIC SHOWERS AND STORMS GOING THROUGH MID WEEK. A STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS. && .NEAR TERM /THROUGH TODAY/... ANOTHER UPDATE TO SPEED UP TIME OF THE LINE OF STORMS OUT EAST AND CLEARING PRECIP OUT FASTER. WILL BRING IN A SLIGHT CHANCE INTO THE WEST LATE. PREV DISCUSSION... BUSY EVENING WITH LARGE HAIL/WIND DAMAGE AND FLOODING. HAVE DROPPED SVR TSTM WATCH 333 AS THE STORM HAD MOVED EAST OF THE WATCH AREA. NOW MONITORING LINE OF TSRA HEADING INTO THE PIEDMONT. INSTABILITY HAS WEAKEND ALTHOUGH EFFECTIVE BULK SHEAR REMAINS 40 KNOTS ACROSS THE NRN CWA NORTH OF LYH. THIS LINE OF STORMS SHOULD BE EAST OF THE CWA BY 06Z...WITH SCT TO ISOLATE SHRA LINGERING OVERNIGHT. THE STORMS IN MO MAY AFFECT OUR AREA TOWARD MON MORNING...BUT MORE THAN LIKELY NOT UNTIL MIDDAY OR AFTER. KEPT OVERNIGHT LOWS ON THE MILD SIDE WITH DEWPOINTS STAYING FROM THE UPPER 50S TO MID 60S. MODELS NOT AS CONSISTENT WITH MONDAYS SOLUTION SO KEPT CHANCE PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF THE BLUE RIDGE. && .SHORT TERM /TONIGHT THROUGH WEDNESDAY/... DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE TROUGH PATTERN OVER CENTRAL CONUS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE. FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES. && .AVIATION /06Z MONDAY THROUGH FRIDAY/... LINE OF CONVECTION EXITING THE PIEDMONT SHOULD BE EAST OF KDAN IN THE NEXT HOUR LEAVING MAINLY VFR CONDITIONS OUTSIDE OF PATCHY MVFR FOG. NEXT BATCH OF ISOLATED -TSRA ACROSS THE SW COULD AGAIN AFFECT LOCATIONS FROM KROA AND POINTS EAST THRU THE EARLY MORNING HOURS BUT SINCE IFFY AS TO HOW FAR EAST ANY ADDED SHRA WILL MAKE IT LEAVING IT OUT FOR NOW. OTRW EXPECTING VFR CONDITIONS TO PREVAIL OVERNIGHT EXCEPT FOR PATCHY/AREAS OF FOG IN THE WAKE OF THE EARLIER HEAVY RAINFALL. FOR NOW SEEMS LWB/BCB HAS THE BEST THREAT OF MVFR TO IFR FOG LATE TONIGHT BUT WILL INCLUDE AT LEAST MVFR CONDITIONS ELSW EXCEPT FOR KBLF WHERE MORE MIXING EXPECTED. ANOTHER WEAK IMPULSE WILL APPROACH FROM THE WEST EARLY MONDAY WHICH COULD RESULT IN ANOTHER ROUND OF -SHRA ACROSS SE WVA SO INCLUDING A VCSH OR CB MENTION THERE EARLY ON. OTRW...THINGS SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER STRONGER DISTURBANCE AND LEFTOVER MOISTURE MAY TRIGGER THUNDERSTORMS AGAIN MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES. CONFIDENCE NOT HIGH ENOUGH AS TO COVERAGE AND ORGANIZATION OF THE STORMS GIVEN RATHER DEEP WEST WIND TO INCLUDE A VCTS OR PREVAILING GROUP UNTIL LATE IN THE WEST WHERE THINK THE BEST CHANCE OF SHOWERS WILL OCCUR. BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY THROUGH FRIDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...JH NEAR TERM...AMS/WP SHORT TERM...DS LONG TERM...DS AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 11:41 PM EDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1141 PM EDT SUN MAY 22 2011 NCZ001-002-018-VAZ007-009>020-WVZ042>045-240345- ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI- MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER- SUMMERS-MONROE-GREENBRIER- 1141 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE GREATEST CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-240345- SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT- ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA- CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 1141 PM EDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. A FEW THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING MAY BE STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 22, 11:19 PM EDT, 3 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1119 PM EDT SUN MAY 22 2011
NCZ005-006-VAZ033>035-043>047-058-059-230415-
AMHERST VA-APPOMATTOX VA-BEDFORD VA-BUCKINGHAM VA-CAMPBELL VA-
CASWELL NC-CHARLOTTE VA-FRANKLIN VA-HALIFAX VA-HENRY VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1119 PM EDT SUN MAY 22 2011
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT AMHERST...
APPOMATTOX...BEDFORD...BUCKINGHAM...CAMPBELL...CASWELL...
CHARLOTTE...FRANKLIN...HALIFAX...HENRY...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...
AT 1112 PM EDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM THE
COMMUNITIES OF LYNCHBURG...TO CHATHAM...TO REIDSVILLE NORTH
CAROLINA. THIS LINE WAS MOVING EAST AT 30 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS LINE
OF STORMS. VERY HEAVY RAIN IS POSSIBLE AS WELL...AND MAY CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
LAT...LON 3734 7846 3733 7852 3737 7859 3726 7867
3720 7868 3714 7852 3654 7888 3653 7913
3625 7915 3625 8003 3626 8003 3668 7985
3781 7913 3754 7885 3764 7882 3764 7872
3776 7861 3776 7851 3780 7849 3769 7824
16Local storm report, May 22, 11:28 PM EDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1128 PM EDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1032 PM FLASH FLOOD 1 SW MC COY 37.23N 80.62W
05/22/2011 PULASKI VA DEPT OF HIGHWAYS
DRY BRANCH FLOODED ROUTE 602.
1101 PM FLASH FLOOD 5 S MOUNTAIN LAKE 37.27N 80.55W
05/22/2011 GILES VA DEPT OF HIGHWAYS
SPRUCE RUN FLOODED A PORTION OF ROUTE 605.
&&
WHPSpecial weather statement, May 23, 12:12 AM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON MAY 23 2011
NCZ001-002-018-019-VAZ015-230515-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1212 AM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...
AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THIS STORM WILL BE NEAR TODD...AND ASHLAND AROUND 1220 AM...TROUT
AROUND 1225 AM...BALDWIN...CLIFTON...AND FLEETWOOD AROUND 1230 AM...
WEST JEFFERSON...AND SHATLEY SPRINGS AROUND 1235 AM...MOUNT JEFFERSON
AND AND JEFFERSON AROUND 1240 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
3644 8172 3664 8121 3638 8108 3619 8182
3632 8189
KKSpecial weather statement, May 23, 12:24 AM EDT, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT MON MAY 23 2011
NCZ005-006-VAZ044-046-047-058-059-230530-
APPOMATTOX VA-BUCKINGHAM VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1224 AM EDT MON MAY 23 2011
...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM...
CASWELL...CHARLOTTE...HALIFAX...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...
AT 1221 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DILLWYN
TO 3 MILES NORTHEAST OF PHENIX TO PROVIDENCE...MOVING SOUTHEAST AT 25
MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.
THESE STORMS WILL BE NEAR SHEPPARDS...CULLEN...CRYSTAL HILL...AND
HAMER AROUND 1230 AM...HALIFAX...SEMORA...AND JERICHO AROUND 1235
AM...ABILENE...CHARLOTTE COURT HOUSE AND AND TURBEVILLE AROUND 1240
AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3734 7846 3733 7852 3737 7859 3721 7869
3708 7844 3689 7848 3670 7864 3663 7855
3669 7867 3654 7873 3654 7913 3624 7916
3624 7968 3703 7890 3766 7847 3755 7830
KKSpecial weather statement, May 23, 1:17 AM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 AM EDT MON MAY 23 2011
NCZ002-003-VAZ015>017-032-230615-
ALLEGHANY NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-SURRY NC-
117 AM EDT MON MAY 23 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
GRAYSON...PATRICK AND SURRY COUNTIES...
AT 112 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ENNICE...MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR PIPERS GAP AROUND 135 AM...LAMBSBURG AROUND
140 AM...GALAX HILLSVILLE AIRPORT AROUND 145 AM...FANCY GAP AROUND
155 AM...HILLSVILLE AROUND 200 AM AND GLADESBORO AROUND 210 AM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3666 8106 3694 8048 3657 8020 3654 8035
3655 8044 3653 8044 3646 8098
KKSpecial weather statement, May 23, 2:11 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 211 AM EDT MON MAY 23 2011 NCZ004>006-VAZ032-033-043-044-230715- CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA- ROCKINGHAM NC-STOKES NC- 211 AM EDT MON MAY 23 2011 ...A STRONG THUNDERSTORM WILL AFFECT CASWELL...FRANKLIN...HENRY... PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES... AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART... MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR AYERSVILLE AROUND 220 AM...PENNS STORE AROUND 225 AM...SANVILLE...AND SPENCER AROUND 230 AM...PHILPOTT DAM...FAIRY STONE STATE PARK...PRICE...AND STONEVILLE AROUND 235 AM...BASSETT AND AND FIELDALE AROUND 240 AM. FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT HTTP://WEATHER.GOV. LAT...LON 3707 7967 3646 7935 3638 8042 3672 8041 KK
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:02 PM EDT | Severe Thunderstorm Warning | RNK | Grayson, Smyth, Wythe | 58 min |
| May 22, 8:20 PM EDT | Severe Thunderstorm Warning | RNK | Craig, Giles, Montgomery, Pulaski, City of Radford | 55 min |
| May 22, 8:28 PM EDT | Severe Thunderstorm Warning | RNK | Bland, Pulaski, Smyth, Tazewell, Wythe | 32 min |
| May 22, 8:33 PM EDT | Flash Flood Warning | RNK | Carroll, Grayson, Pulaski, Smyth, Wythe, City of Galax | 4 hr |
| May 22, 8:48 PM EDT | Flash Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 4 hr |
| May 22, 9:11 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more | 64 min |
| May 22, 10:27 PM EDT | Special Weather Statement | RNK | Amherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg | 63 min |
| May 22, 10:39 PM EDT | Special Weather Statement | RNK | Campbell, Pittsylvania, City of Danville, City of Martinsville | 36 min |
| May 22, 11:19 PM EDT | Special Weather Statement | RNK | Amherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more | 56 min |
| May 23, 12:24 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 66 min |
| May 23, 12:38 AM EDT | Areal Flood Warning | RNK | Bland, Craig, Giles, Montgomery, Pulaski | 6 hr |
| May 23, 1:17 AM EDT | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 58 min |
| May 23, 2:11 AM EDT | Special Weather Statement | RNK | Henry, Patrick, City of Martinsville | 64 min |
| May 23, 2:45 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 60 min |
| May 23, 3:38 AM EDT | Special Weather Statement | RNK | Henry, Pittsylvania, City of Danville, City of Martinsville | 67 min |
| May 23, 3:48 AM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 57 min |
| May 23, 4:55 AM EDT | Special Weather Statement | RNK | Campbell | 65 min |
| May 23, 5:38 AM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 67 min |
| May 23, 6:11 AM EDT | Special Weather Statement | RNK | Campbell | 64 min |
| May 23, 6:41 PM EDT | Severe Thunderstorm Warning | RNK | Amherst, Appomattox, Buckingham | 52 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.